Minnesota, 2024Heavy Snow and Winter Weather in Minnesota, February 14, 2024
February 14, 2024 · NWS MPX · 27 events in 27 counties and zones
On February 14th, a weak disturbance in the mid-levels with strong frontogenesis (FGEN) banding led to widespread wintery conditions across the region. Heavy snow fell across portions of western and central Minnesota where FGEN was most robust.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On February 14th, a weak disturbance in the mid-levels with strong frontogenesis (FGEN) banding led to widespread wintery conditions across the region. Heavy snow fell across portions of western and central Minnesota where FGEN was most robust. In those areas, snowfall rates increased to 2.0 inches per hour.
Highest Snowfall Observations include:|7.5 inches of snow 5 miles NW of Hastings, MN. |7.5 inches of snow 5 miles SW of St. Paul, MN. |7.0 inches of snow 1 mile N of New Prague, MN. |7.0 inches of snow 1 mile S of Mahtomedi, MN.|6.9 inches was observed at MSP International Airport (Setting a daily record). |6.5 inches of snow 7 miles SSE of Bird Island, MN.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 14, 11:29 AM CST, 1 hour 31 minutes earlier. Its key messages:
- Snow will spread across the region today, with a swath of 2 to 5 inches expected from southwest Minnesota into west central Wisconsin. A few locations could see a narrow, heavier band of snow with over 6 inches.
- Overnight lows will be near 20, which means icy roads are likely for the Thursday morning commute after the snow has ended.
- Temperatures cool down Thursday through Saturday, but then return to above normal temperatures next week.
Area forecast discussion, Feb 14, 11:29 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1129 AM CST Wed Feb 14 2024
.KEY MESSAGES...
- Snow will spread across the region today, with a swath of 2 to 5
inches expected from southwest Minnesota into west central
Wisconsin. A few locations could see a narrow, heavier band of snow
with over 6 inches.
- Overnight lows will be near 20, which means icy roads are likely
for the Thursday morning commute after the snow has ended.
- Temperatures cool down Thursday through Saturday, but then return
to above normal temperatures next week.
&&
.DISCUSSION...
Issued at 335 AM CST Wed Feb 14 2024
TODAY AND TONIGHT...Normally "biggest snowstorm of the year" would
mean something, but that's hardly the case given how lackluster this
winter has been. With that said, later today snow will move across
the region from west to east. This is a small but impressive system
that will bring a few hours of moderate to heavy snow. By the time
it's over, there should be an west-to-east swath of 2 to 5 inches of
snow from southwest Minnesota through west central Wisconsin. If a
narrow band of heavier snow sets up, then some locations could see
over 6 inches of snow.
TIMING...Early morning satellite imagery showed a relatively open
wave across the High Plains, with clouds and precipitation spreading
out ahead of it. As of 3 AM it was snowing in western South Dakota,
and this snow will spread eastward today, reaching western Minnesota
by as early as 11AM, I-35 around 2-3pm, Hwy 53 in western WI by 4-
5pm. The precipitation should fall as snow, especially on the
northern edge, but there could be some rain that holds on in
southern Minnesota and down along I-90, which will lower snowfall
amounts. The snow will end across western Minnesota around 8-9PM,
and this back edge will reach I-35 around 2-3AM, and should clear
Hwy 53 by sunrise.
AMOUNTS...There is still uncertainty with amounts, mainly due to the
driving force behind this snowfall, which is frontogenesis. This
often occurs over a narrow area, and can be one, narrow dominant
band, or can have a few bands of heavier snowfall. If it is a narrow
band of snow, then amounts within this band will exceed the broad 2-
5 inches that is currently forecast. In fact, some of the higher end
guidance shows 6 to 8+ inches possible. One limiting factor is that
the storm is small, and moving quickly, so it will be tough to get
several hours of heavy snow to pile up to these higher-end amounts.
Another factor in the uncertainty is whether or not there will be
one dominant band, as the guidance was indicating yesterday, or if
there will be multiple bands. If there are multiple band of snow,
which the 14.00 HREF 1hr snowfall rates seems to indicate, then the
amounts will be lower and more spread out. Bottom line is confidence
has increased in the potential for Warning Criteria snowfall, but
there is still uncertainty as to which counties would be affected.
For that reason, we expanded the Winter Weather Advisory and did
increase snowfall amounts, but did not issue a Winter Storm Warning.
IMPACTS...Winds will be light with this system, so we do not expect
much if any blowing or drifting snow. Temperatures will be near or
above freezing when the snow starts, so there will be some melting.
However temperatures will fall to near 20 overnight, so any wet or
slushy surface will freeze, which means icy roads lingering into the
Thursday morning commute. Temperatures will rebound to near 30 on
Thursday with mostly sunny skies, which should allow plowed roads to
quickly recover.
THURSDAY THROUGH TUESDAY...Another system will track along the
Missouri River Valley on Thursday into Friday, but this will largely
miss us. There is a small chance for snow across far southern
Minnesota, but little if any accumulation is expected. Looking
ahead, temperatures remain seasonably cool through Saturday, but warm
back above normal Sunday through early next week with highs in the
mid to upper 30s, and lows in the mid 20s. No significant weather
systems are expected for next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1121 AM CST Wed Feb 14 2024
Snow was falling along the South Dakota/Minnesota border this
morning and will overspread the region later today. Visibility
within the heaviest snow will drop to 1/2 mile or less, but it
should not last more than a 2 to 3 hours. Potential for 1" an
hour rates at it's peak seems likely. Winds will be light and
generally out of the north so blowing snow is not a factor with
this system. Snow will taper off overnight with improving
conditions by sunrise Thursday. Current forecast highlights the
axis of heavy snow going just north of KRWF through KMSP and
into KRNH. Minor adjustments to timing and conditions are likely
after the onset begins.
KMSP...
Did slow the timing of snow at KMSP since low level dry air is
inhibiting the forward progress of snow along the the SD/MN
border. Expect vsbys to drop to IFR conditions shortly after
the snow begins, and vsbys will likely drop below 1/2 mile
if/when the heavy band of snow sets up over KMSP. The latest
hires guidance has inched the heavier snow amounts further north
toward KMSP. Snowfall rates of 1 inch per hour area also
possible, with better chances just south of the airport.
/OUTLOOK FOR KMSP/
FRI...VFR, chc MVFR ceilings early. Wind NW 10-15kts.
SAT...VFR. Wind NW 10-15kts.
SUN...VFR. Wind NW 10-15kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until midnight CST tonight for Blue
Earth-Brown-Chippewa-Kandiyohi-Lac Qui Parle-McLeod-
Meeker-Nicollet-Redwood-Renville-Sibley-Watonwan-Yellow
Medicine.
Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
Thursday for Anoka-Carver-Dakota-Goodhue-Hennepin-Le
Sueur-Ramsey-Rice-Scott-Steele-Waseca-Washington-Wright.
WI...Winter Weather Advisory from 3 PM this afternoon to 3 AM CST
Thursday for Chippewa-Dunn-Eau Claire-Pepin-Pierce-St.
Croix.
&&
DISCUSSION...JRB
AVIATION...BPHHazardous weather outlook, Feb 14, 2:51 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
251 AM CST Wed Feb 14 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
150900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
251 AM CST Wed Feb 14 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
Snow is expected this evening through early tomorrow morning.
A couple of inches of snow are expected. Several inches of
accumulation are possible in a narrow band across southern
Minnesota, with exact position still uncertain.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
pv
Heavy Snow, Renville
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Renville forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.727, -94.947 (the zone’s center; the record gives no point)
Three to six inches of heavy snow fell across the county. A CoCoRaHS observer 7 miles SSE of Bird Island measured 6.5 inches of snow.
Winter Weather, Stevens
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
CoCoRaHS observers measured one to three inches of snow across the county.
Winter Weather, Pope
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Pope forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.586, -95.444 (the zone’s center; the record gives no point)
CoCoRaHS observers measured one to three inches of snow across the county.
Winter Weather, Swift
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Swift forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.283, -95.681 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
Winter Weather, Lac Qui Parle
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Lac Qui Parle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.996, -96.173 (the zone’s center; the record gives no point)
CoCoRaHS observers measured two to four inches of snow that fell across the county.
Winter Weather, Chippewa
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Chippewa forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.022, -95.567 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
Winter Weather, Yellow Medicine
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Yellow Medicine forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.716, -95.868 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
Winter Weather, Redwood
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
Winter Weather, Brown
- When
- February 14, 1:00 PM CST to 9:00 PM CST
- Where
- Brown forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
CoCoRaHS observers measured two to four inches of snow that fell across the county.
Heavy Snow, Stearns
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Stearns forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.552, -94.613 (the zone’s center; the record gives no point)
Three to six inches of heavy snow fell across the southern half of the county. A CoCoRaHS observer reported 6.2 inches of snow fell in Paynesville, MN.
Heavy Snow, Meeker
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Meeker forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.123, -94.527 (the zone’s center; the record gives no point)
Four to six inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile WNW of Watkins, MN recorded 6 inches of snow.
Heavy Snow, Sibley
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Sibley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.580, -94.232 (the zone’s center; the record gives no point)
Three to six inches of heavy snow fell across the county. A CoCoRaHS observer in Henderson, MN measured 6 inches of snow.
Heavy Snow, McLeod
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- McLeod forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.824, -94.272 (the zone’s center; the record gives no point)
Three to seven inches of heavy snow fell across the county. A CoCoRaHS observer 3 miles NNW of Glencoe measured 7 inches of snow.
Heavy Snow, Wright
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Wright forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.174, -93.963 (the zone’s center; the record gives no point)
Four to six inches of heavy snow fell across the county. A CoCoRaHS observer in Albertville, MN recorded 5 inches of snow.
Heavy Snow, Carver
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Carver forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.821, -93.803 (the zone’s center; the record gives no point)
Three to seven inches of heavy snow fell across the county. A CoCoRaHS in Waconia, MN measured 7 inches of snow.
Heavy Snow, Scott
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Scott forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.649, -93.536 (the zone’s center; the record gives no point)
Four to seven inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile N of New Prague, MN measured 7 inches of snow.
Heavy Snow, Hennepin
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Hennepin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.005, -93.477 (the zone’s center; the record gives no point)
Four to seven inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile E of Edina measured 6.7 inches of snow.
Heavy Snow, Dakota
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
Four to eight inches of heavy snow fell across the county. A CoCoRaHS observer 5 miles W of Hastings, MN measured 7.5 inches of snow.
Heavy Snow, Ramsey
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.017, -93.100 (the zone’s center; the record gives no point)
Three to eight inches of heavy snow fell across the county. A CoCoRaHS observer 5 miles SW of St. Paul measured 7.5 inches of snow.
Heavy Snow, Washington
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.039, -92.884 (the zone’s center; the record gives no point)
Five to seven inches of heavy snow fell across the county. A CoCoRaHS observer 1 mile south of Mahtomedi recorded 7 inches of snow.
Heavy Snow, Sherburne
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Sherburne forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.444, -93.775 (the zone’s center; the record gives no point)
Three to six inches of snow heavy fell across the southern half of the county. A CoCoRaHS observer 3 miles SE of Big Lake, MN measured 4.6 inches of snow.
Heavy Snow, Anoka
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Anoka forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 45.273, -93.246 (the zone’s center; the record gives no point)
Four to six inches of heavy snow fell across the county. A CoCoRaHS observer 3 miles N of Oak Grove, MN measured 5.6 inches of snow.
Winter Weather, Blue Earth
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Blue Earth forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
Winter Weather, Waseca
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Waseca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
CoCoRaHS observers measured one to three inches of snow that fell across the county.
Winter Weather, Rice
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Rice forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.354, -93.297 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
Winter Weather, Le Sueur
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Le Sueur forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.371, -93.730 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
Winter Weather, Nicollet
- When
- February 14, 4:00 PM CST to 10:00 PM CST
- Where
- Nicollet forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
CoCoRaHS observers measured three to five inches of snow that fell across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in South Dakota, February 14, 20241 death · 9 events
- Heavy Snow and Winter Weather in Washington, February 14 to 15, 202415 events
- Winter Storm in Montana, February 14 to 16, 202414 events
- Heavy Snow and Winter Weather in Idaho, February 14 to 16, 202411 events
- High Surf in Hawaii, February 14 to 17, 202410 events
- Winter Weather in South Dakota, February 14, 20249 events
- Heavy Snow and Winter Weather in Wisconsin, February 14 to 15, 20249 events
- Winter Storm in Wyoming, February 14 to 16, 20249 events
- Heavy Snow and Winter Weather in Wyoming, February 14 to 16, 20248 events
- Heavy Snow and Winter Weather in South Dakota, February 14, 20246 events
- Heavy Snow and Winter Weather in Oregon, February 14 to 16, 20246 events
- Heavy Snow in Oregon, February 14 to 16, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165631, 1165647, 1165648, 1165649, 1165650, 1165651, 1165652, 1165653, 1165654, 1165628, 1165630, 1165632, 1165633, 1165634, 1165635, 1165636, 1165637, 1165638, 1165639, 1165640, 1165641, 1165644, 1165655, 1165656, 1165657, 1165658, 1165659.